Illinois, 2012

Damaging Winds in Illinois, July 26, 2012

July 26, 2012 · NWS DVN · 2 events in 2 counties and zones

A weak cold front triggered isolated severe thunderstorms in northwest Illinois during the afternoon on July 26, 2012. Winds were estimated at 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak cold front triggered isolated severe thunderstorms in northwest Illinois during the afternoon on July 26, 2012. Winds were estimated at 60 mph. A trained spotter reported tree limbs and power lines down in Princeton, Illinois in Bureau county. Two 5 inch diameter pine trees were also blown over. Another trained spotter reported several 3 to 4 inch tree limbs down along with a 6 inch diameter tree in Cambridge, Illinois in Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 26, 2:33 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 26, 2:33 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT THU JUL 26 2012

.SYNOPSIS...
12Z UA ANALYSIS HAS AN 850MB COLD FRONT FROM NORTHERN WISCONSIN
SOUTHWEST INTO THE OKLAHOMA PANHANDLE. SEVERAL TROFS WERE ACROSS
THE NORTHERN PLAINS BEHIND THE 850MB COLD FRONT. RADAR/SATELLITE
TRENDS THROUGH MID AFTERNOON SHOW DIURNAL CONVECTION HAS DEVELOPED
FROM SOUTHERN WISCONSIN INTO SOUTHEAST IOWA.

18Z SFC ANALYSIS HAS A FRONT/BOUNDARY FROM KVOK BACK TO KRSL. THIS
BOUNDARY MAY BE A VERY DIFFUSE COLD FRONT AS DEW POINTS QUICKLY
DROP INTO THE UPPER 50S AND LOWER 60S BEHIND THE BOUNDARY. AHEAD
OF THE FRONT/BOUNDARY DEW POINTS WERE IN THE LOW 70S.

&&

.SHORT TERM...TONIGHT AND FRIDAY
AN AREA OF DIFFERENTIAL HEATING ALONG THE FRONT/BOUNDARY HAS
ALLOWED CONVECTIVE TEMPERATURE TO BE ACHIEVED.

RAP TRENDS INDICATE THE CURRENT CONVECTION WILL REMAIN ISOLATED
OVER SOUTHEAST IOWA AND MORE SCATTERED FROM THE QUAD CITIES TO THE
NORTH AND EAST. RAP TRENDS INDICATE THIS CONVECTION WILL PERSIST
INTO THE LATE AFTERNOON AND EARLY EVENING IN THE FAR EASTERN AND
SOUTHERN SECTIONS OF THE CWFA.

THE APPROACHING SHORTWAVE ACROSS MINNESOTA IS ALLOWING CU TO
DEVELOP FROM SOUTHERN MINNESOTA INTO NORTHERN IOWA. RADAR SHOWS NO
CONVECTION AS YET BUT WITH PEAK HEATING OCCURRING CONVECTION MAY
DEVELOP IN THE NEXT COUPLE OF HOURS. IF THIS OCCURS...THEN IT MAY
GET INTO THE HWY 20 CORRIDOR THIS EVENING. NEARLY ALL CONVECTION
SHOULD DISSIPATE WITHIN A FEW HOURS AFTER SUNSET. HOWEVER...
CONVECTION DID PERSIST OVERNIGHT CLOSE TO THE SFC LOW AND UPPER
LOW. THUS IT IS POSSIBLE THAT SOME ISOLATED SHRA/TSRA MAY PERSIST
PAST MIDNIGHT THAT CATCHES THE NORTHEAST PART OF THE CWFA.

FRIDAY IS LOOKING TO BE QUITE NICE WITH TEMPERATURES NEAR NORMAL.
HUMIDITY LEVELS WILL ALSO BE LOW.          ..08..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY
HIGH PRESSURE BUILDS INTO THE REGION FRIDAY NIGHT AND SATURDAY TO
KEEP THINGS QUIET BOTH PERIODS.  HOWEVER...SATURDAY NIGHT AND SUNDAY
A NICE WARM AIR ADVECTION SURGE WITH A WEAK SHORTWAVE MOVES ACROSS
THE AREA TO BRING SOME PRECIPITATION CHANCES TO THE AREA.
TEMPERATURES WILL BE COOLER THAN WHAT WE HAVE HAD RECENTLY...WITH
HIGHS IN THE 80S TO AROUND 90 BOTH DAYS.

SUNDAY NIGHT THROUGH MONDAY NIGHT A STRONGER SHORTWAVE COMES ALONG
TO INTERACT WITH A WEAK 850MB BAROCLINIC ZONE TO BRING SOME
PRECIPITATION CHANCES TO THE AREA.  THERE IS ROUGH AGREEMENT WITH
THE MODELS...BUT WITH TIMING DIFFERENCES TO ADD SOME CONFUSION.
HIGHS MONDAY TO BEGIN CREEPING UP...RISING INTO THE MID 80S TO LOW
90S.

TUESDAY THROUGH WEDNESDAY MODELS ARE IN GENERAL AGREEMENT THAT A
SURFACE RIDGE WILL BUILD ACROSS THE REGION...WHICH IS NOT ESPECIALLY
FAVORABLE FOR PRECIPITATION CHANCES...SO HAVE KEPT THOSE DRY OR AT
MOST SLIGHT CHANCE.  HIGHS REMAIN IN THE 80S TO LOW 90S WITH THE
CONTINUING NORTHWEST FLOW ALOFT AND ENOUGH MOISTURE AT MID LEVELS TO
PRODUCE SOME MID CLOUDS.

THURSDAY WE HAVE A WEAK COLD FRONT AND HINTS AT AN UPPER LEVEL
SHORTWAVE TO MOVE THROUGH THE AREA...THOUGH MODELS HAVE A LOT OF
DIFFERENCES AND CONFIDENCE IS NOT VERY HIGH.  HOWEVER...IT WAS
ENOUGH TO PUT IN TO CARRY SOME LOW END CHANCE POPS.

LE

&&

.AVIATION...
CONVECTION HAS INITIATED ON A FRONT/BOUNDARY FROM NORTHWEST
ILLINOIS INTO SOUTHEAST IOWA. RAP MODEL TRENDS SUGGEST TRSA MAY
AFFECT KMLI/KBRL THROUGH 00Z/27. POST FRONTAL CONVECTION WILL BE
POSSIBLE THROUGH 03Z/27 THAT MIGHT AFFECT KCID/KDBQ. AFT 03Z/27
GENERALLY VFR WX IS EXPECTED. THERE IS THE POSSIBILITY OF SOME
MVFR VSBYS DVLPG ARND SUNRISE FRIDAY BUT WAS NOT INCLUDED IN THE
18Z TAFS.              ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 26, 2:50 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CDT THU JUL 26 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 AM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN FROM LATE AFTERNOON INTO EARLY EVENING. ANY
STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH MONDAY. IT IS
TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER IN THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SHEETS

In the hours before

Local storm report, Jul 26, 2:45 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             STERLING                41.80N 89.69W
07/26/2012  M0.25 INCH       WHITESIDE          IL   PUBLIC

            HAIL BEGAN AT 324 PM CDT. WINDS APPROXIMATELY 30 TO 40
            MPH.

&&

DC
Special weather statement, Jul 26, 2:46 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT THU JUL 26 2012

IAZ068-ILZ015>017-262145-
BUREAU-HENRY-ROCK ISLAND-SCOTT-
346 PM CDT THU JUL 26 2012

...THUNDERSTORM WITH STRONG WINDS...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLONA...OR NEAR EAST MOLINE...MOVING
SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OSBORN AROUND 355 PM CDT...
  GENESEO AROUND 410 PM CDT...
  GENESEO AROUND 415 PM CDT...
  ATKINSON AROUND 430 PM CDT...
  ANNAWAN AROUND 440 PM CDT...
  6 MILES NORTH OF KEWANEE AROUND 445 PM CDT...

WINDS UP TO 55 MPH...BRIEF HEAVY RAIN...CAN BE EXPECTED WITH THIS
STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4123 8980 4123 8986 4116 8986 4116 8987
      4143 9050 4159 9044 4139 8970
TIME...MOT...LOC 2046Z 294DEG 22KT 4147 9038

08
Special weather statement, Jul 26, 2:54 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT THU JUL 26 2012

ILZ009-016>018-262200-
BUREAU-HENRY-PUTNAM-WHITESIDE-
354 PM CDT THU JUL 26 2012

...LINE OF STORMS WITH STRONG WINDS...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
DEER GROVE TO TAMPICO...MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  DEER GROVE AROUND 400 PM CDT...
  WALNUT AROUND 415 PM CDT...
  LA MOILLE AROUND 450 PM CDT...
  6 MILES NORTHWEST OF LADD AND 8 MILES NORTHWEST OF DALZELL AROUND
  500 PM CDT...

WINDS UP TO 55 MPH...BRIEF HEAVY RAIN...CAN BE EXPECTED WITH THESE
STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4158 8988 4181 8963 4159 8962 4158 8916
      4130 8916
TIME...MOT...LOC 2053Z 289DEG 22KT 4178 8961 4158 8980

08
Local storm report, Jul 26, 2:58 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     TAMPICO                 41.63N 89.79W
07/26/2012  E50 MPH          WHITESIDE          IL   TRAINED SPOTTER

            REPORT WAS RELAYED BY WFO LOT.

&&

DC
Local storm report, Jul 26, 3:02 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     4 SSW BETTENDORF        41.52N 90.51W
07/26/2012  M56 MPH          ROCK ISLAND        IL   DEPT OF HIGHWAYS

            IOWA DOT RWIS ON I-74 BRIDGE.

&&
Local storm report, Jul 26, 3:15 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             5 SSW BETTENDORF        41.50N 90.51W
07/26/2012  M0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

DC

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
July 26, 3:41 PM CST
Where
Bureau County, 0.86 mi NE of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.380, -89.460

A trained spotter reported tree limbs and power lines down in Princeton. Two 5 inch diameter pine trees were also blown over.

Thunderstorm Wind, Henry

When
July 26, 3:50 PM CST
Where
Henry County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -90.200

A trained spotter reported several 3 to 4 inch tree limbs down along with a 6 inch diameter tree in Cambridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390952, 390953.